Health officials are hunting for the source of a meningitis outbreak among dozens of people who received steroid injections to treat back pain.
So far, 35 people have fallen ill with fungal meningitis and five have died after receiving shots in the spine. Health officials expect the case count to rise, warning that hundreds, if not thousands of patients who received epidural steroid injections could be at risk. The fungus, Aspergillus, causing illness may have contaminated the steroid injections at some point in the manufacturing process, but investigators are still searching for the cause.
Officials say the drug associated with the outbreak is methylprednisolone acetate, made by New England Compounding Center (NECC) in Framingham, Mass. On Sept. 25 NECC voluntarily recalled three lots of the drug, and on Oct. 3 the company expanded the recall to include all lots of the medication, as well as other injectable drugs administered directly into the spinal fluid.
Health officials are also testing other medications used with the steroid injections, including lidocaine injections and antiseptic agents, as potential sources of contamination.
On Thursday, however, the Food and Drug Administration (FDA) and Centers for Disease Control and Prevention (CDC) ramped up warnings, recommending that doctors and health care personnel remove from their inventories all methylprednisolone products from NECC, and contact any patient who has received an injection of the drug since July. There is no evidence that more than three lots of the medication may have been contaminated, but Ilisa Bernstein, director of the Office of Compliance at the FDA’s Center for Drug Evaluation and Research, told reporters during a briefing that “out of an abundance of caution, we are urging physicians and health care personnel at clinics and hospitals to check their drug supply for all product purchased from NECC and discontinue use at this time.”
The first cases appeared in Nashville, Tenn., in September, but the outbreak has since involved patients in four other states to which New England Compounding delivered its products. The company has voluntarily shut down operations, but the recalled steroid has been shipped to 23 states since July. So far, illnesses have been reported in Tennessee, North Carolina, Florida, Virginia, Maryland and Indiana.
The outbreak renews concerns about the practice of “compounding,” or custom mixing. At so-called compounding pharmacies, pharmacists mix up batches of custom drugs, at various doses that are not standard from the manufacturer. Compounding pharmacies may use a variety of active ingredients — either from manufacturers or other ingredients sold in bulk — and can often offer medications to hospitals and doctors at lower prices than commonly available medications. The compounding industry has been growing in recent years as the cost of medications as risen, and while exact estimates are hard to confirm, a 2003 Government Accountability Office report estimates that anywhere from 1% to 10% of all U.S. prescriptions may come from compounding pharmacies.
Because they aren’t pharmaceutical manufacturers, compounding pharmacies and the products they make, are not regulated by the FDA. Instead, they are monitored by state pharmacy boards, which may not have the resources to ensure that all safety requirements are met. “FDA’s authority by law [over compounding pharmacists] is more limited than its authority over products made by non-pharmacists,” Kathleen Anderson, acting director of the FDA’s Office of Unapproved Drugs and Labeling Compliance, said. According to the Tennessean, the NECC has been cited by the FDA before for regulatory violations, including misbranding of drugs and promoting drugs for unapproved purposes — but not for issues related to compounding.
The Tennessean also reports that the connection between NECC’s steroid injections and meningitis was first drawn by a physician, Dr. April Pettit, at Vanderbilt University, who recognized the signs of meningitis in one of her patients, but was puzzled when the patients didn’t respond to antibiotics and tests didn’t show evidence of the usual bacterial culprit. A second round of tests came up positive for the Aspergillus fungus, and when Pettit learned the patient had had a spine injection, she immediately suspected it as a possible cause of the infection. When two other patients surfaced with similar histories, the state alerted the CDC.
This is not the first time manufacturers have come under fire for such contamination. Because the injections associated with the current meningitis outbreak are delivered to the spine, which shares fluid with the brain, the medication is required to be sterile; but in recent years manufacturers of other types of sterile injections have been cited for outdated practices that have led to contamination incidents and national drug shortages — most notably with life-saving cancer drugs. These episodes have prompted the FDA to tighten its safety and manufacturing requirements.
According to the Associated Press, the same steroid involved in the current outbreak was also tied to five cases of a different fungal infection in North Carolina in September 2002. One of those patients died.
Patients who have received methylprednisolone injections since July should be wary of symptoms including new or worsening headaches, dizziness, nausea and swelling at the injection site, says the CDC’s Dr. Benjamin Park, medical officer in the mycotic disease branch in the National Center for Emerging and Zoonotic Infectious Diseases. He says this form of fungal meningitis is rare, and not transmissible from person to person. The disease can be difficult to diagnose because it may cause a stroke, and when a patient presents with stroke symptoms, doctors may not test for infections. The disease is also difficult to treat, requiring intravenous antifungal medications that may have to be administered for months.